Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX

May 26, 2023Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2023, 9:13 PM CDT for Reeves County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2023, 9:13 PM CDT (02:13 UTC)
Expired
May 26, 2023, 10:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KMAF 270213
SVRMAF
TXC389-270300-
/O.NEW.KMAF.SV.W.0113.230527T0213Z-230527T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
913 PM CDT Fri May 26 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Reeves County in southwestern Texas...

* Until 1000 PM CDT.

* At 913 PM CDT, a severe thunderstorm was located 15 miles south of
  Orla, or 17 miles southwest of Mentone, moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Pecos, Toyah and Pecos Municipal Airport. 

This includes Interstate 20 between mile markers 19 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

&&

LAT...LON 3162 10399 3170 10383 3137 10349 3125 10382
TIME...MOT...LOC 0213Z 319DEG 22KT 3161 10388 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
1 follow-up statement
463 
WWUS54 KMAF 270229
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
929 PM CDT Fri May 26 2023

TXC389-270300-
/O.CON.KMAF.SV.W.0113.000000T0000Z-230527T0300Z/
Reeves TX-
929 PM CDT Fri May 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL REEVES COUNTY...

At 929 PM CDT, a severe thunderstorm was located 15 miles north of
Toyah, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport. 

This includes Interstate 20 between mile markers 19 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3157 10397 3164 10377 3137 10349 3125 10382
TIME...MOT...LOC 0229Z 319DEG 22KT 3153 10380 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:27 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 26, 6:27 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Fri May 26 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 26 2023

Upper ridge extends from Mexico across SE NM and W TX to MN as a
trough extends from WA down the West Coast.  This trough will slowly
grow east Saturday cutting the ridge in half separating the portion
over the south plains from that over the Great Lakes.

High temperatures Saturday will be well below normal in the upper
70s to mid 80s as thick cloud cover and rain chances keep the heat
down.  Lows mainly in the 60s tonight and Saturday night.

Thunderstorms are likely this afternoon and tonight as have good
moisture in place along with numerous boundaries... daytime
heating... good CAPE and a weak shortwave coming across.  However
did have storms this morning move across the NE counties that may
disrupt development. Do have an Enhanced Severe Wx risk today and
tonight extending from Ern NM down across Eddy and Lea Co to Pecos
Co. Potential for supercells with very large hail and a couple of
tornadoes this afternoon and tonight. Thunderstorms will be likely
again Saturday and Saturday night from the Davis Mountains southward
and at this time are not expected to be as strong.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 26 2023

Weak ridging barely holds on over West Texas and SE NM late this
weekend and into early next week. This will allow shortwaves to cut
across the region and keep up precipitation chances each day with
the higher chances focused more to the east over the western low
rolling hills and southeast Permian Basin. Any shower activity that
develops will likely be accompanied by thunderstorms given the time
of year.

With the upper level ridge not in full control, temperatures look to
remain below normal through the extended. The normal high at KMAF
for late May is around 91F, but as it stands we will have trouble
reaching that number this weekend and into the middle of next week.
Highs stay in the mid to nearly upper 80s. The normal hot spots,
like the Pecos River Valley, Big Bend, and Presidio Valley stay
warmer in the 90s each afternoon. Lows stay just below normal in the
low to mid 60s for most. Areas to the west end up slightly cooler in
the mid to upper 50s.

&&

.AVIATION...
(00Z TAFS)
Issued at 622 PM CDT Fri May 26 2023

VFR prevailing currently. Sct/Bkn cu field with bases b/w 4-6k ft
AGL for all outside KCNM. Monitoring TS potential for all
terminals through 06z with KHOB/KMAF potential for early morning
convection pending evolution of storms over E NM through the
Caprock west of KLUB. Expecting low cigs to MVFR to develop after
06z for all with KMAF/KHOB seeing best chc of coverage followed by
KCNM/KINK. Elevated SE flow continuing through 05z before decay
<12kts after. AMD possible pending TSRA and onset of lower cigs
given timing and placement uncertainty in a chaotic environment.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  79  62  79 /  30  50  40  60
Carlsbad                 63  83  61  87 /  30  40  30  40
Dryden                   68  85  66  82 /  20  30  40  70
Fort Stockton            65  81  62  83 /  30  50  40  70
Guadalupe Pass           61  79  60  80 /  30  40  40  40
Hobbs                    61  79  59  82 /  40  40  40  40
Marfa                    55  80  53  78 /  80  70  60  70
Midland Intl Airport     64  79  63  81 /  30  40  40  50
Odessa                   66  80  63  81 /  40  40  40  50
Wink                     66  83  62  86 /  70  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...87
Hazardous weather outlook, May 26, 3:45 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
345 PM CDT Fri May 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe storms across the western two-
thirds of the area today. Large hail and damaging winds will be the
main threats with an isolated tornado possible. A tornado watch is in
effect. Heavy rain will also pose a flash flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low risk of severe storms Saturday afternoon and evening,
mainly along and west of a Gail to Midland to Sanderson line. Any
severe storms that develop will be accompanied by large hail and/or
damaging winds. Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 26, 7:35 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     2 N ALPINE              30.39N 103.67W
05/26/2023                   BREWSTER           TX   COCORAHS

            WIND DRIVEN HAIL DAMAGE AT BIG BEND REGIONAL
            MEDICAL CENTER WITH BROKEN WINDS. HAIL SIZE
            RANGING FROM 3/4" TO 1 1/4".

&&
Local storm report, May 26, 7:38 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     2 N ALPINE              30.39N 103.67W
05/26/2023                   BREWSTER           TX   COCORAHS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N ALPINE. WIND DRIVEN HAIL DAMAGE AT BIG
            BEND REGIONAL MEDICAL CENTER WITH BROKEN
            WINDS. HAIL SIZE RANGING FROM 3/4" TO 1
            1/4".

&&
Local storm report, May 26, 7:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     2 N ALPINE              30.39N 103.67W
05/26/2023                   BREWSTER           TX   COCORAHS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N ALPINE. CORRECTS PREVIOUS TSTM WND DMG
            REPORT FROM 2 N ALPINE. WIND DRIVEN HAIL
            DAMAGE AT BIG BEND REGIONAL MEDICAL CENTER
            WITH BROKEN WINDOWS. HAIL SIZE RANGING FROM
            3/4 TO 1 1/4.W.

&&
Local storm report, May 26, 7:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             BALMORHEA               30.98N 103.74W
05/26/2023  M1.25 INCH       REEVES             TX   PUBLIC

&&
Local storm report, May 26, 7:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 E BIG SPRING          32.25N 101.39W
05/26/2023  M1.00 INCH       HOWARD             TX   TRAINED SPOTTER

&&
Special weather statement, May 26, 8:01 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Fri May 26 2023

TXZ274-278-270145-
Reeves County Plains TX-Davis Mountains Foothills TX-
801 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of southwestern Reeves
and northeastern Jeff Davis Counties through 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Balmorhea State Park, or 19 miles southeast of Kent,
moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.

This includes Interstate 10 between mile markers 197 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

&&

LAT...LON 3098 10402 3119 10361 3091 10349 3083 10391
      3086 10393 3085 10394 3086 10395
TIME...MOT...LOC 0100Z 249DEG 27KT 3094 10392

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:01 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis44 min
May 26, 7:10 PM CDTSpecial Weather StatementMAFCulberson50 min
May 26, 7:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis61 min
May 26, 7:16 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis119 min
May 26, 7:21 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves39 min
May 26, 7:23 PM CDTSpecial Weather StatementMAFHoward52 min
May 26, 7:45 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves45 min
May 26, 7:49 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell56 min
May 26, 7:51 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis39 min
May 26, 8:01 PM CDTSpecial Weather StatementMAFReeves44 min
May 26, 8:27 PM CDTSevere Thunderstorm WarningMAFCulberson48 min
May 26, 8:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis45 min
May 26, 8:34 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio41 min
May 26, 8:35 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves40 min
May 26, 8:36 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 26, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCulberson, Jeff Davis, Reeves49 min
May 26, 9:16 PM CDTSevere Thunderstorm WarningMAFCulberson44 min
May 26, 9:18 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis42 min
May 26, 9:53 PM CDTSevere Thunderstorm WarningMAFReeves, Ward52 min
May 26, 9:55 PM CDTSevere Thunderstorm WarningMAFCulberson28 min
May 26, 9:57 PM CDTSevere Thunderstorm WarningMAFJeff Davis48 min
May 26, 10:03 PM CDTSevere Thunderstorm WarningMAFPresidio42 min
May 26, 10:44 PM CDTSevere Thunderstorm WarningMAFPresidio46 min
May 26, 11:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio48 min
May 27, 12:28 AM CDTSevere Thunderstorm WarningMAFBrewster17 min
May 27, 12:44 AM CDTSevere Thunderstorm WarningMAFBrewster31 min
May 27, 2:17 AM CDTSpecial Weather StatementMAFCochran28 min
May 27, 2:43 PM CDTSpecial Weather StatementMAFCulberson47 min
May 27, 4:17 PM CDTSpecial Weather StatementMAFJeff Davis43 min
May 27, 5:16 PM CDTSpecial Weather StatementMAFReeves44 min
May 27, 5:34 PM CDTSpecial Weather StatementMAF41 min
May 27, 6:14 PM CDTSpecial Weather StatementMAF61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.